Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Cardiology
Volume 2018, Article ID 7686373, 3 pages
https://doi.org/10.1155/2018/7686373
Case Report

Hyperkalemia Induced by the Sequential Administration of Metoprolol and Carvedilol

1Department of Medicine, University of Rochester School of Medicine and Dentistry, Rochester, NY, USA
2San Diego Internal Medicine and Pediatrics Associates, San Diego, CA, USA

Correspondence should be addressed to S. Serge Barold; moc.loa@dlorabss

Received 23 July 2018; Accepted 24 September 2018; Published 15 October 2018

Academic Editor: Magnus Baumhäkel

Copyright © 2018 S. Serge Barold and Scott Upton. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

This report describes the occurrence of asymptomatic hyperkalemia induced by the sequential administration of metoprolol and carvedilol in an 81-year-old man with type II diabetes and stable stage III renal insufficiency. The potassium level rose to 5.6–5.7 mEq/L with metoprolol and normalized when the agent was discontinued. However, the potassium level rose again to 5.6 mEq/L after the administration of carvedilol but the level normalized by halving the dose. The observations of hyperkalemia induced by two different β-blocker drugs in the same patient confirm that this side effect is common to all β-blocker drugs.